Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 80, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Oct 2, 2018, 6:26 PM EDT for Harrison County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 6:26 PM EDT (22:26 UTC)
- Expired
- Oct 2, 2018, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Harrison County, WV
The radar
The Pittsburgh radar (KPBZ), 152 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 7:45 PM EDT | FLASH FLOOD | Mcwhorter, WV | PUBLIC REPORTING SMALL STREAM FLOODING WITH NUMEROUS ROADWAYS IMPACTED. |
| Oct 2, 8:05 PM EDT | FLASH FLOOD | Lost Creek, WV | FLOODING REPORTED ALONG ROMINES MILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted.
843
WGUS51 KRLX 022226
FFWRLX
WVC033-030130-
/O.NEW.KRLX.FF.W.0080.181002T2226Z-181003T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
626 PM EDT TUE OCT 2 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southeastern Harrison County in northern West Virginia...
* Until 930 PM EDT.
* At 624 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
West Milford and Lost Creek.
Excessive rainfall over the warned area could cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
Additional rainfall amounts of up to one and a half inches are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to your local law enforcement agency,
or to the National Weather Service by calling toll free, 800 401
9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3920 8020 3917 8023 3914 8022 3912 8023
3910 8025 3910 8030 3915 8049 3928 8047
$$
122 follow-up statements
793
WGUS71 KRLX 030012
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
812 PM EDT TUE OCT 2 2018
WVC033-030130-
/O.CON.KRLX.FF.W.0080.000000T0000Z-181003T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
812 PM EDT TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
SOUTHEASTERN HARRISON COUNTY...
At 807 PM EDT, up to two inches of rain had fallen in parts of the
warned area. There were reports of flooding in McWhorter near Lost
Creek, and Indian Fork Miletus west of West Milford.
Some locations that will experience flooding include...
West Milford and Lost Creek.
The heaviest of the rain was over.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency, or to
the National Weather Service by calling toll free, 800 401 9535,
when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3920 8020 3917 8023 3914 8022 3912 8023
3910 8025 3910 8030 3915 8049 3928 8047
$$
12324
WGUS71 KRLX 030125
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
925 PM EDT TUE OCT 2 2018
WVC033-030132-
/O.EXP.KRLX.FF.W.0080.000000T0000Z-181003T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison WV-
925 PM EDT TUE OCT 2 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HARRISON COUNTY WILL
EXPIRE AT 930 PM EDT...
The heavy rain has ended, and flood waters were receding. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures, and be extra cautious at night.
LAT...LON 3920 8020 3917 8023 3914 8022 3912 8023
3910 8025 3910 8030 3915 8049 3928 8047
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 4:40 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Oct 2, 4:40 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Charleston WV 440 PM EDT Tue Oct 2 2018 .SYNOPSIS... Unsettled and summer like weather through the end of the week, with cold fronts only getting close tonight, and Thursday night into Friday. Summer like weather continues early next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 440 PM Tuesday... Updated to raise PoPs north and add severe wording northwest, to coincide with severe thunderstorm watch 393 in effect until 10 PM this evening, for northern portions of the middle Ohio Valley. Storms in line already crossing Ohio River, and second line just upstream of the forecast area, showing some intensification. As of 230 PM Tuesday... Warm moist air will advect into the region this afternoon and this evening around high pressure to our south. This moisture will interact with a frontal boundary just to our north firing convection, mainly across the northern portion of the CWA attm. This convection should die down after after sunset. Went likely pops across the north for late this afternoon and into this evening, with chc pops elsewhere. Depending on how far the front stags late this afternoon and evening will determine where fog or stratus deck forms. If clearing does occur with plenty of low level moisture around, expect widespread fog to form just about anywhere tonight. With very light flow at the low levels this fog could lift into a stratus deck and drizzle before breaking up after daybreak, with the mountain zones being last to break up. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 252 PM Tuesday... Sfc cold front is prog to gradually push across the CWA on Thursday with shower and thunderstorm chances increasing during the day from northwest to southeast. However, the front is expected to slow its progression through the day...and may not push through southern and eastern WV. Front remains stalled for much of Friday and then tries to work its way back north in the afternoon as unseasonably strong mid level ridging building into the region from the south. Very warm on Thursday before FROPA with highs in the 80s nearly areawide. Max temps on Friday on how far north/south the front makes it through the area. Northern CWA could easily be only in the 60s to low 70s in the afternoon while the far southern CWA could warm into the low 80s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 305 PM Tuesday... Very warm conditions are expected during the Long Term period as an impressively strong H5 ridge (by early Oct standards) becomes centered along the Mid Atlantic. Increase in height fields and associated thermal profile should translate to sfc temps in the 80s to near 90 early next week. Partly to mostly sunny skies should also prevail with only minimal chances of diurnally driven convection each day. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... As of 215 PM Tuesday... Warm moist airmass being pumped into the region by high pressure to our south. This moist air will interact with a frontal boundary draped just south of the Great Lakes. This will fire up convection for the rest of this afternoon and into this evening. Brief MVFR/IFR conditions can be expected near any storms. Also brief gusty SW wind can also be expected out ahead and near storms this afternoon and evening. Very moist low level airmass over the area and any clearing overnight will lead to MVFR/IFR/LIFR fog to form. Expect this fog deck to eventually lead to a low MVFR stratus deck by daybreak and into the late morning hours. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Low top medium ALTERNATE SCENARIOS: TAFs may need amended for thunderstorms this evening, especially north. Fog formation and or stratus deck may vary overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H M M H HTS CONSISTENCY H H H H H H H H H M L M BKW CONSISTENCY H H H H H H M H L L M M EKN CONSISTENCY H H H H H M M H H M L L PKB CONSISTENCY H H H H H H H M M M H H CKB CONSISTENCY H H H H H H H L H M H H AFTER 18Z WEDNESDAY... IFR conditions in rain and/or low clouds are possible Thursday night into Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/RH/TRM NEAR TERM...JS/TRM SHORT TERM...RH LONG TERM...RH AVIATION...JS
Hazardous weather outlook, Oct 2, 3:40 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 340 PM EDT Tue Oct 2 2018 OHZ066-067-075-076-084-WVZ010-011-031945- Perry-Morgan-Athens-Washington-Vinton-Pleasants-Tyler- 340 PM EDT Tue Oct 2 2018 ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and extreme northwestern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ009-019-020-031-032-040-031945- Wood-Ritchie-Doddridge-Harrison-Taylor-Barbour- 340 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for portions of northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon into the evening have a marginal risk of producing damaging wind gusts and large hail, before weakening soon after sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030- 033-034-039-515>526-031945- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 340 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. There is a chance for showers and storms this afternoon into this evening, though storms are forecast to remain below severe limits. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Oct 2, 5:08 PM EDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Charleston WV 508 PM EDT TUE OCT 2 2018 WVZ031-022145- Harrison- 508 PM EDT TUE OCT 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY... At 507 PM EDT, a strong thunderstorm was located near Clarksburg, moving southeast at 25 mph. Wind gusts up to 45 mph are possible with this storm. Given the wet grounds, this may be enough to down weakly rooted or diseased trees. Locations impacted include... Clarksburg, Stonewood, Nutter Fort, Anmoore and Despard. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 79 between mile markers 115 and 119. Route 50 in West Virginia between mile markers 75 and 81. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3927 8044 3931 8037 3925 8022 3920 8033 TIME...MOT...LOC 2107Z 303DEG 17KT 3930 8041 30
Special weather statement, Oct 2, 5:29 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Charleston WV 529 PM EDT TUE OCT 2 2018 WVZ020-031-022200- Doddridge-Harrison- 529 PM EDT TUE OCT 2 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL DODDRIDGE AND SOUTHWESTERN HARRISON COUNTIES... At 529 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Salem to 8 miles southeast of West Union. Movement was east at 25 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Salem, Wolf Summit and Avon. This includes Route 50 in West Virginia between mile markers 65 and 68, and between mile markers 71 and 72. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3927 8039 3916 8043 3920 8068 3930 8058 TIME...MOT...LOC 2129Z 277DEG 22KT 3930 8060 3923 8065 30
Local storm report, Oct 2, 6:05 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD SALEM 39.28N 80.57W
10/02/2018 HARRISON WV 911 CALL CENTER
FLOODING REPORTED ALONG WEST MAIN STREET AND EAST MAIN
STREET IN SALEM.
&&
EVENT NUMBER RLX1800289
RGLocal storm report, Oct 2, 6:11 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
611 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG SARDIS 39.34N 80.42W
10/02/2018 HARRISON WV 911 CALL CENTER
ONE DOWN TREE REPORTED ALONG SARDIS ROAD.
&&
EVENT NUMBER RLX1800290
RGSpecial weather statement, Oct 2, 6:22 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
622 PM EDT TUE OCT 2 2018
WVZ019-020-022300-
Doddridge-Ritchie-
622 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RITCHIE AND
SOUTHWESTERN DODDRIDGE COUNTIES...
At 622 PM EDT, a strong thunderstorm was located over Pennsboro, or 7
miles northeast of Harrisville, moving southeast at 30 mph.
Winds in excess of 45 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Pennsboro, New Milton, Grove and Greenwood.
This includes Route 50 in West Virginia between mile markers 41 and
50.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3931 8090 3930 8089 3930 8088 3923 8066
3913 8076 3928 8101 3933 8097
TIME...MOT...LOC 2222Z 298DEG 25KT 3928 8094
30Local storm report, Oct 2, 6:25 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 SSE DOAK 39.30N 80.61W
10/02/2018 DODDRIDGE WV DEPT OF HIGHWAYS
TREE DOWN ONTO US HIGHWAY 50 WITH EASTBOUND LANE
CLOSED. TIME OF EVENT BASED OFF RADAR
&&
EVENT NUMBER RLX1800291
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:37 PM EDT | Special Weather Statement | RLX | Pleasants | 23 min |
| Oct 2, 3:09 PM EDT | Special Weather Statement | RLX | Tyler | 36 min |
| Oct 2, 3:44 PM EDT | Special Weather Statement | RLX | Pleasants | 31 min |
| Oct 2, 4:00 PM EDT | Special Weather Statement | RLX | Doddridge | 30 min |
| Oct 2, 4:21 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Ritchie, Tyler | 39 min |
| Oct 2, 4:41 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 34 min |
| Oct 2, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 32 min |
| Oct 2, 5:08 PM EDT | Special Weather Statement | RLX | Harrison | 37 min |
| Oct 2, 5:29 PM EDT | Special Weather Statement | RLX | Harrison | 31 min |
| Oct 2, 5:51 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 39 min |
| Oct 2, 6:11 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison | 3 hr |
| Oct 2, 6:22 PM EDT | Special Weather Statement | RLX | Doddridge | 38 min |
| Oct 2, 6:29 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Lewis, Upshur | 35 min |
| Oct 2, 6:34 PM EDT | Severe Thunderstorm Warning | RLX | Lewis | 41 min |
| Oct 2, 7:21 PM EDT | Special Weather Statement | RLX | Upshur | 24 min |
| Oct 2, 7:47 PM EDT | Special Weather Statement | RLX | Randolph | 43 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.